Alert archive / Maine / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 21, NWS Caribou, ME

August 13, 2023Penobscot County, Piscataquis County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at Aug 13, 2023, 3:12 PM EDT for Penobscot County, Piscataquis County, Maine. It was in force for 63 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 13, 2023, 3:12 PM EDT (19:12 UTC)
Expired
Aug 13, 2023, 4:15 PM EDT
In force
63 min
Issued by
NWS Caribou, ME
Area
Storm-based polygon
Damage threat
Considerable
Hail
1.75 in
Wind
70.0 mph

Counties Penobscot County, ME, Piscataquis County, ME

The radar

The Portland,ME radar (KGYX), 149 km from the middle of the area, began a volume at 19:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 3:13 PM EDTTSTM WND DMG3 N Wellington, MEMultiple trees down, including a large tree down on a roof causing damage to a roof and solar panels. Tree limbs down on lines causing a power outage.
Aug 13, 3:14 PM EDTHAIL 1.753 N Wellington, ME
Aug 13, 3:45 PM EDTHAIL 2Wellington, ME
Aug 13, 4:03 PM EDTTSTM WND DMG3 Wnw East Corinth, METrees and wires down near Charleston. Timing based on radar.
Aug 13, 4:23 PM EDTHAIL 1.5Charleston, MEPhoto via social media of ping pong ball sized hail in Charleston. Time estimated by radar.
Aug 13, 4:25 PM EDTTSTM WND DMG2 Nw Bradford, MEMultiple downed and split trees for about a mile along RT 11 near Bradford. Time estimated from radar.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 13, 1:51 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 7.2 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2023-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 266 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2023-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
266 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
1092 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

625 
WUUS51 KCAR 131912
SVRCAR
MEC019-021-132015-
/O.NEW.KCAR.SV.W.0021.230813T1912Z-230813T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Caribou ME
312 PM EDT Sun Aug 13 2023

The National Weather Service in Caribou Maine has issued a

* Severe Thunderstorm Warning for...
  Southeastern Piscataquis County in north central Maine...
  Southwestern Penobscot County in east central Maine...

* Until 415 PM EDT.

* At 311 PM EDT, a severe thunderstorm was located near Kingsbury
  Plantation, or 12 miles west of Dexter, moving east at 25 mph.

  HAZARD...Golf ball size hail and 70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           considerable tree damage. Wind damage is also likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Dover-Foxcroft, Dexter, Guilford, Corinth, Milo, Orneville, East
  Corinth, Kingsbury Plantation, Corinna, Hudson, Charleston,
  Sangerville, Bradford, Garland, Exeter, Parkman, Abbot, Sebec,
  Atkinson and Wellington.

This includes State Highway 11 between East Corinth and Milo.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4527 6892 4500 6887 4498 6933 4507 6936
      4505 6950 4504 6950 4503 6952 4502 6952
      4501 6962 4509 6964 4510 6965 4515 6966
TIME...MOT...LOC 1911Z 262DEG 22KT 4508 6954 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

Maloit
2 follow-up statements
841 
WWUS51 KCAR 131942
SVSCAR

Severe Weather Statement
National Weather Service Caribou ME
342 PM EDT Sun Aug 13 2023

MEC019-021-132015-
/O.CON.KCAR.SV.W.0021.000000T0000Z-230813T2015Z/
Piscataquis ME-Penobscot ME-
342 PM EDT Sun Aug 13 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR SOUTHEASTERN PISCATAQUIS AND SOUTHWESTERN PENOBSCOT COUNTIES...

At 342 PM EDT, a severe thunderstorm was located near Dexter, moving
east at 25 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to trees and power lines.

Locations impacted include...
Dover-Foxcroft, Dexter, Guilford, Corinth, Milo, Orneville, East
Corinth, Corinna, Hudson, Charleston, Sangerville, Bradford, Garland,
Exeter, Parkman, Abbot, Sebec, Atkinson, Medford and Boyd Lake.

This includes State Highway 11 between East Corinth and Milo.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4527 6892 4500 6887 4498 6933 4507 6936
      4506 6945 4518 6947
TIME...MOT...LOC 1942Z 262DEG 22KT 4511 6927 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Maloit
757 
WWUS51 KCAR 132008
SVSCAR

Severe Weather Statement
National Weather Service Caribou ME
408 PM EDT Sun Aug 13 2023

MEC019-021-132018-
/O.EXP.KCAR.SV.W.0021.000000T0000Z-230813T2015Z/
Piscataquis ME-Penobscot ME-
408 PM EDT Sun Aug 13 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PISCATAQUIS AND
SOUTHWESTERN PENOBSCOT COUNTIES WILL EXPIRE AT 415 PM EDT...
                
The storms which prompted the warning have weakened below severe
limits, but frequent cloud to ground lightning and heavy downpours
are still likely. Therefore, the warning will be allowed to expire.
However small hail is still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
north central, west central and east central Maine.

LAT...LON 4527 6892 4500 6887 4498 6933 4507 6936
      4506 6945 4518 6947
TIME...MOT...LOC 2008Z 262DEG 22KT 4513 6906 

$$

Maloit

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 2:58 PM EDT, 14 minutes earlier.

Area forecast discussion, Aug 13, 2:58 PM EDT, 14 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
258 PM EDT Sun Aug 13 2023

.SYNOPSIS...
Low pressure will cross the region today through early tonight
drawing an occluded front through. High pressure will cross the
region Monday. Weak low pressure will approach Monday night
and track through the Gulf of Maine Tuesday into Tuesday night.
High pressure will build over the area Wednesday then slide
southeast of the region on Thursday.

&&

.NEAR TERM /THROUGH MONDAY/...
Severe thunderstorm watch remains out for Aroostook, northern
Somerset, Piscataquis, Penobscot, and Hancock counties through
900 PM this evening.

Thunderstorms continue to develop across the western border of
our forecast area, with some storms containing confirmed hail of
at least one inch in diameter. Large hail and damaging winds
remain a threat through early this evening as clearing skies
have lead to 1500 to 2000 J/kg MUCAPE, and the 18z sounding from
CAR indicates 900 J/kg CAPE. Around 30 kts of effective bulk
shear also exist across much of the forecast area. All of these
ingredients will support the continued threat for severe
thunderstorms into this evening.

Storms will begin to weaken overnight tonight due to lack of
surface heating. Lingering showers across the north will
gradually taper off late tonight. Patchy fog may develop,
especially in sheltered river valleys, late tonight due to the
recent rainfall.

Showers will return through the day on Monday across the north
as a cold pool moves in aloft, providing just enough
instability for diurnally convective showers. Temperatures will
remain mild in the 70s throughout the forecast area.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
Some lingering showers to the north will move out by Monday
night. Brief high pressure will make for a dry night, through
mostly cloudy skies are expected, especially with the next low
pressure system approaching the region. By late Monday night,
the next low pressure system centered over the Great Lakes will
move towards the state. Model guidance indicates that this
system will be an occlusion with the triple point located off
the coast of New England. Patchy fog is possible with the calm
winds and diurnal cooling. By Tuesday, the system will push rain
showers into the region, though the models are in disagreement
with the timing and intensity of the rain. A cool airmass to the
north will keep temps in the low 70s across the region.
Instability will be low with this system on Tuesday, so
thunderstorms are unlikely, but with some elevated CAPE in the
north, cannot rule out some lightning within the showers.

By Tuesday night, the upper level trough will weaken and start
to flatten out as the newly developed low over the Gulf of Maine
from the triple point moves across the waters. Showers should
continuously decrease through the night as the system weakens.
High humidity and weak winds should develop some fog in areas
that saw rain. By Wednesday, weak surface ridging will help push
out the left over showers. As dry air moves in, clouds should
clear making for a clear to mostly sunny sky. This sunshine
should push temps into the mid 70s with light winds.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
Weak ridging should take over for Wednesday night into Thursday
making for some patchy nighttime fog and partly cloudy skies.
The next system in the form of a cold front is expected to move
into the region late Thursday night into Friday. The system
should clear out by Saturday, however, models lose consistency
by this time.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
NEAR TERM: IFR to MVFR conditions will in general continue
across the region this afternoon with low clouds remaining
across eastern terminals. Clearing has occurred from west to
east through the region, with BGR/GNR/MLT approaching VFR.
Clearing will give way to scattered thunderstorms this
afternoon, with storms possible at all terminals but especially
BGR up through HUL into the evening hours. Threat for storms
will decrease this evening, though lingering moisture will keep
ceilings generally low overnight in the IFR/MVFR range,
eventually lifting back towards VFR through the day on Monday.

SHORT TERM: Monday night...VFR dropping to MVFR late. Light and
variable wind.

Tuesday...MVFR, possibly lowering to IFR south. E wind.

Tuesday night...IFR, to occasionally MVFR north. Light NE wind.

Wednesday...MVFR becoming VFR. Light NW wind.

Wednesday night...VFR. Light and variable wind becoming S.

Thursday...VFR. South wind.

&&

.MARINE...
NEAR TERM: Winds/seas below small craft advisory levels tonight
through Monday. Showers and thunderstorms, some of which could
contain gusty winds over 30 kts, through this evening.

SHORT TERM: Wind and seas are expected to remain below SCA
through the coming week. Humid air over the waters may result in
a bit of fog and mist at times.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.

&&

Near Term...AStrauser
Short Term...LaFlash
Long Term...LaFlash
Aviation...AStrauser/LaFlash
Marine...AStrauser/LaFlash
Hazardous weather outlook, Aug 13, 1:52 PM EDT, 1 hour 20 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
152 PM EDT Sun Aug 13 2023

MEZ001>006-010-011-015-016-029-031-141800-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Coastal Hancock-Southern Piscataquis-
152 PM EDT Sun Aug 13 2023

...SEVERE THUNDERSTORM WATCH 640 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for Central Highlands Maine,
Coastal DownEast Maine, Far Eastern Maine, Far Northern Maine,
Interior DownEast Maine, North Woods Maine and Penobscot Valley
Maine.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Strong, to possibly severe, thunderstorms this afternoon
through early tonight. Thunderstorms could produce large hail, gusty
winds and heavy rain.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ017-030-032-141800-
Central Washington-Coastal Washington-Northern Washington-
152 PM EDT Sun Aug 13 2023

This Hazardous Weather Outlook is for Coastal DownEast Maine, Far
Eastern Maine and Interior DownEast Maine.

.DAY ONE...This afternoon and tonight.

Strong, to possibly severe, thunderstorms this afternoon
through early tonight. Thunderstorms could produce gusty
winds, hail and heavy rain.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-141800-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
152 PM EDT Sun Aug 13 2023

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Aug 13, 2:16 PM EDT, 56 minutes before
Special Weather Statement
National Weather Service Caribou ME
216 PM EDT Sun Aug 13 2023

MEZ001-131900-
Northwest Aroostook ME-
216 PM EDT Sun Aug 13 2023

...A strong thunderstorm will impact portions of northwestern
Aroostook County through 300 PM EDT...

At 215 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Saint Pamphile, moving east at 10 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
northern Maine.

&&

LAT...LON 4718 6935 4692 6930 4692 6975 4694 6975
      4714 6955
TIME...MOT...LOC 1815Z 262DEG 11KT 4702 6967

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Maloit

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 4:49 AM EDTSpecial Weather StatementCARHancock41 min
Aug 13, 2:16 PM EDTSpecial Weather StatementCAR44 min
Aug 13, 2:19 PM EDTSevere Thunderstorm WarningCARAroostook41 min
Aug 13, 2:32 PM EDTSevere Thunderstorm WarningCARPiscataquis43 min
Aug 13, 3:07 PM EDTAreal Flood AdvisoryCARAroostook22 min
Aug 13, 3:21 PM EDTSevere Thunderstorm WarningCARAroostook39 min
Aug 13, 3:29 PM EDTFlash Flood WarningCARAroostook115 min
Aug 13, 3:30 PM EDTSevere Thunderstorm WarningCARPenobscot45 min
Aug 13, 3:38 PM EDTFlash Flood WarningCARPiscataquis3 hr
Aug 13, 3:57 PM EDTSevere Thunderstorm WarningCARAroostook, Piscataquis48 min
Aug 13, 4:03 PM EDTAreal Flood AdvisoryCARAroostook, Piscataquis2 hr
Aug 13, 4:06 PM EDTSevere Thunderstorm WarningCARPenobscot54 min
Aug 13, 4:07 PM EDTAreal Flood AdvisoryCARPenobscot3 hr
Aug 13, 4:13 PM EDTSevere Thunderstorm WarningCARPenobscot, Piscataquis47 min
Aug 13, 4:15 PM EDTSevere Thunderstorm WarningCARPenobscot45 min
Aug 13, 4:32 PM EDTSevere Thunderstorm WarningCARAroostook, Piscataquis43 min
Aug 13, 4:49 PM EDTSevere Thunderstorm Warning Considerable damage threatCARAroostook26 min
Aug 13, 5:01 PM EDTSevere Thunderstorm Warning Considerable damage threatCARAroostook, Piscataquis31 min
Aug 13, 5:04 PM EDTAreal Flood AdvisoryCARAroostook, Piscataquis, Somerset4 hr
Aug 13, 5:18 PM EDTAreal Flood AdvisoryCARPenobscot, Piscataquis3 hr
Aug 13, 5:18 PM EDTSevere Thunderstorm WarningCARAroostook, Penobscot, Piscataquis42 min
Aug 13, 5:56 PM EDTSevere Thunderstorm WarningCARAroostook, Penobscot20 min
Aug 13, 6:20 PM EDTSpecial Weather StatementCARAroostook40 min
Aug 13, 6:21 PM EDTSpecial Weather StatementCARWashington39 min
Aug 13, 7:05 PM EDTSpecial Weather StatementCARWashington40 min

Nearby

Severe Thunderstorm Warnings in Maine, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.